Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


TB infection
May 16, 2007

I was told that I had the TB virus exposure to me three years ago. My doctor told to me it was no major thing and I just needed to monitor it. My new doctor that I just starting seeing, saw it in my file and was shocked that I was not treated with the 9 month treatment. My new doctor said it was very important to do this, to reduce the chance of me getting it and passing it on. I told my father about it and he told me that I was actually infected as a teenager, now I am 45. My new doctor said that I need to to this new treatment immediately, that I have higher risks with hiv. How are the side effects of this? And do you recommend treatment?? Thank you.

Response from Dr. Young

Thank you for your post.

You have tubuerculosis exposure, not active TB (we call this latent tuberculosis). Persons who have such expsoure (usually picked up by skin testing) are at some risk of developing active (and more serious) disease later in life, especially if they are HIV infected.

For this reason, we usually recommend that persons with latent (but not active) TB get isoniazid preventive treatment (IPT) for 9 months. This is not an emergency, and other factors, such as age, liver health and other medications can impact the decision.

If you're otherwise healthy, I'd recommend starting IPT. Side effects are usually mild, but can include gastrointestinal upset, rash and irritation to the liver. You should be sure to get periodic follow up (of symptoms and labs) while taking isoniazid.

Hope this helps. BY



Previous
Colesevalam (Welchol) and triglycerides
Next
dear doc,pls answer me

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement